Perturbation theory for the Laplacian on automorphic functions

R. Phillips, P. Sarnak

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Let Γ ⊂ PSL(2, ℝ) be a discrete subgroup with quotient Γ\H of finite volume but not compact. The spectrum of the Laplacian on L2 automorphic functions is unstable under perturbations; however, it becomes much more manageable when the scattering frequencies are adjoined (with multiplicity equal to the order of the pole of the determinant of the scattering matrix at these points). This augmented set shows up in a natural way in a one-sided version of the Selberg trace formula and is the actual spectrum of the generator of a cut-off wave equation. Applying standard perturbation theory to this operator, it is proved that the augmented spectrum is real analytic in Teichmüller space. The same operator is used to derive Fermi’s Golden Rule in this setting. It turns out that the proper multiplicity to be attached to the Laplacian eigenvalue at (Equation presented) is twice the dimension of cusp forms plus μ = tr[Φ + I]/2; here Φ denotes the scattering matrix at this point. It is shown that the generic value of μ in the Teichmüller space of the once punctured torus and the six-times punctured sphere is zero. This is also true of the χ-twisted spectral problem, where χ is a character for Γ.

Original languageEnglish (US)
Pages (from-to)1-32
Number of pages32
JournalJournal of the American Mathematical Society
Volume5
Issue number1
DOIs
StatePublished - Jan 1992

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Perturbation theory for the Laplacian on automorphic functions'. Together they form a unique fingerprint.

  • Cite this